Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia and Iron
Oct 25, 2007

Dr. Frascino, I'm a 50 year old male and was diagnosed with HIV in 1992. I have been on most HIV meds throughout my HIV career, presently on tm-015, tmc114, tmc125 with truvada and ritonavir. My CD4 is 120 and vl <50. I am anemic with RBC 3.6, HGB10.8, HCT31.3. I have RDW slightly elevated at 16.8. In addition, I have low iron, serum 26 and a low iron saturation of 7%. The above values are independent of the meds I am on, becuase I had similar results after a 7 month drug holiday from my previous drug regimen. I sleep well at night, yet am tired all the time, and very slow to get going in the morning. Some days the fog doesn't seem to lift from my head all day, and my legs feel very heavy when walking up the slightest incline or stairs. Any advise on what I should ask my doctor on any treatments or further tests that may help? Bruce

Response from Dr. Frascino

Hello Bruce,

Sure, you should ask your doctor for a thorough evaluation and treatment plan for your anemia. Anemia in the setting of HIV disease is often multifactorial. No doubt iron deficiency is playing a role, but you may well have other underlying conditions contributing as well, such as anemia of chronic disease caused by HIV itself, other nutritional deficiencies (B12, folate), opportunistic infection, hormonal abnormalities (erythropoietin, testosterone), etc. Once all the potential underlying causes have been determined you should address and treat each condition individually.

Anemia can cause a variety of symptoms, including fatigue, exercise intolerance, shortness of breath, rapid heart rate, headaches, decreased sex drive and inability to concentrate.

Good luck Bruce.

Dr. Bob


Previous
Columbus Ohio Loves You Dr. Bob
Next
dust in computer

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement